Alert archive / Alabama / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 84, NWS Birmingham, AL

June 3, 2004Bibb County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 3, 2004, 7:04 PM CDT for Bibb County, Alabama. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2004, 7:04 PM CDT (00:04 UTC)
Expired
Jun 3, 2004, 7:45 PM CDT
In force
41 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Bibb County, AL

The radar

The Birmingham radar (KBMX), 38 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.1 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2004-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1441 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2004-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1441 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
756 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 040003
SVRBHM
ALC125-040015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
703 PM CDT THU JUN 3 2004

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TUSCALOOSA COUNTY IN WEST CENTRAL ALABAMA

* UNTIL 715 PM CDT

* AT 657 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTHWEST OF DUNCANVILLE...MOVING EAST
  AT 30 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...RURAL SOUTH
CENTRAL TUSCALOOSA COUNTY.

STRONG DAMAGING WIND WILL KNOCK DOWN TREES AND POWER LINES...AND
DAMAGE BUILDINGS AND HOMES. TAKE COVER NOW. FIND SUBSTANTIAL
SHELTER...AVOID WINDOWS...VEHICLES AND MOBILE HOMES.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3318 8748 3305 8754 3302 8734 3314 8731

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 2:00 PM CDT, 5 hours 4 minutes earlier.

Area forecast discussion, Jun 3, 2:00 PM CDT, 5 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
200 PM CDT THU JUN 3 2004

.SYNOPSIS...
FRONT WILL SLOWLY MOVE SOUTHWARD ACROSS THE FORECAST AREA THROUGH
SATURDAY AFTERNOON. DRIER AIR BRIEFLY FILTERS INTO THE STATE BUT
STARTS MOVING NORTHWARD AGAIN BY SUNDAY. BEST RAIN CHANCES IN THE
SHORT TERM OCCUR TONIGHT AND SUNDAY.

&&

.SHORT TERM...(TONIGHT THROUGH SUNDAY)
SHORT TERM MODELS ARE BETTER ALIGNED TODAY THAN IN PREVIOUS RUNS.
WAS REALLY IN QUESTION ON THE DRIER AIR FILTERING INTO THE AREA AS
ADVERTISED IN SOME PREVIOUS RUNS...BUT I HAVE COME TO BE A BELIEVER.
A FAIRLY STOUT SHORT WAVE TROUGH NEAR SOUTHEAST MISSOURI WILL SWING
EASTWARD THIS EVENING AND PUSH THE SURFACE FRONT SOUTHWARD...
ALLOWING THE DRIER AIR TO FILTER INTO ALABAMA. WENT WITH SCATTERED
POPS NORTH AS CONVECTION IN NORTHERN MISSISSIPPI WILL MOVE THROUGH
THE AREA THIS EVENING. A CHANCE ELSEWHERE TONIGHT. ADDED PATCHY FOG
AGAIN TONIGHT AS LOW LEVEL MOISTURE REMAINS HIGH AND NOT MUCH SUN
DURING THE DAY. MOISTURE STARTS THE RETURN PROCESS LATE SATURDAY
NIGHT AND SUNDAY AND SMALL POPS ARE IN THE FORECAST AGAIN. TOOK A MIX
OF MOS GUIDANCE THIS TIME OUT...WITH NUMBERS MUCH CLOSER TOGETHER.

&&

.LONG TERM...(MONDAY THROUGH THURSDAY)...
MEDIUM RANGE MODELS IN FAIR AGREEMENT WITH OVERALL PATTERN NEXT
WEEK...BUT THERE ARE A FEW DIFFERENCES OF NOTE. FORECAST AREA WILL
BE REMOVED FROM THE MAIN UPPER FLOW AS THE BIG FEATURES ARE A
LOW/TROUGH IN THE WEST....LOW/TROUGH IN NEW ENGLAND...AND HIGH IN
THE WESTERN ATLANTIC. MODELS ARE DIFFERING IN THE STRENGTH OF THE
NEW ENGLAND TROUGH AND HOW MUCH THIS WEAKNESS WILL AFFECT THE
EASTERN UNITED STATES. ALSO MUCH VARIATION IN HOW PROGRESSIVE THESE
FEATURES WILL BE. AT ANY RATE...SURFACE BOUNDARY/MOISTURE/AND
INSTABILITY WILL BE STRONGEST AND CLOSEST TO THE NORTHERN HALF OF
FORECAST AREA. ENSEMBLE MEAN DEPICTS A GOOD MIX FOR RAIN CHANCES AND
WILL INSTALL POPS CLOSER TO CLIMATOLOGY FOR THE WHOLE PERIOD
INCLUDING NIGHT TIME. WILL STILL HAVE TO MONITOR MCS DEVELOPMENT AS A
FEW SHORT WAVES MOVE CLOSE TO THE AREA...BUT WILL NOT REACH OUT ON A
LIMB ABOUT EXACT TIMING OR FORMATION JUST YET. BEST CHANCES TAPERED
FROM NORTH TO SOUTH. MOISTURE CONTENT WILL REMAIN FAIRLY HIGH ACROSS
THE AREA WITH AT LEAST PARTLY CLOUDY SKIES. CURRENT MOS GUIDANCE IS
JUST ABOVE CLIMATOLOGY FOR MOST LOCATIONS...SO MOST LOCATIONS WILL BE
HELD DOWN NEAR OR JUST BELOW CLIMATE FOR TEMPS. THIS WILL BE A
SLIGHT ADJUSTMENT DOWNWARD FROM CURRENT FORECAST PACKAGE.

&&

.PRELIMINARY NUMBERS...

BIRMINGHAM  64 83 60 85 63 86 / 40 10 -- -- 20 30
MONTGOMERY  67 85 62 87 65 88 / 40 10 -- 10 20 20

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

LINHARES/75
Hazardous weather outlook, Jun 3, 1:35 PM CDT, 5 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
135 PM CDT THU JUN 3 2004

ALZ011>015-017>050-041830-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
135 PM CDT THU JUN 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (TODAY AND TONIGHT)...

EXPECTING TWO DIFFERENT AREAS TO DEVELOP AROUND US THIS AFTERNOON
AND EVENING. AN AREA TO THE NORTH ACROSS THE TENNESSEE VALLEY...AND
ANOTHER ALONG THE COAST. CENTRAL ALABAMA HAS A CHANCE AT SOME
SCATTERED STRONG STORMS...BUT THE OTHER MENTIONED AREAS WILL BE THE
MAIN AREAS OF STRONGER STORMS.

.DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTERS IS NOT
ANTICIPATED AT THIS TIME...ALTHOUGH THE ABOVE MENTIONED SHOULD
MONITOR THE LATEST FORECASTS FOR POSSIBLE CHANGES.

In the hours before

Special weather statement, Jun 3, 5:00 PM CDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
500 PM CDT THU JUN 3 2004

ALZ013-032245-
FAYETTE-
500 PM CDT THU JUN 3 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR FAYETTE COUNTY UNTIL 545
PM CDT...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 455 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 13 MILES NORTHWEST OF BELK...MOVING SOUTHEAST AT 15 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR BELK THROUGH 545 PM
CDT.
Special weather statement, Jun 3, 5:03 PM CDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
503 PM CDT THU JUN 3 2004

ALZ022-032300-
PICKENS-
503 PM CDT THU JUN 3 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR PICKENS COUNTY UNTIL 600
PM CDT...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 500 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS ACROSS NORTHWEST PICKENS COUNTY.  THESE
STORMS WERE MOVING SOUTHEAST AT 30 MPH.

THESE THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
PICKENSVILLE...ETHELSVILLE...CARROLLTON...PALMETTO...REFORM AND
GORDO THROUGH 600 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

LAT...LON 3349 8827 3318 8829 3325 8786 3351 8792
Special weather statement, Jun 3, 6:00 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
600 PM CDT THU JUN 3 2004

ALZ022-032330-
PICKENS-
600 PM CDT THU JUN 3 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR PICKENS COUNTY UNTIL 630
PM CDT...

...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM APPROACHING
THUNDERSTORMS...

AT 556 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS ACROSS CENTRAL AND NORTHERN PICKENS COUNTY.
THESE STORMS WERE MOVING SOUTHEAST AT 25 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR
CARROLLTON...REFORM...GORDO AND PALMETTO THROUGH 630 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS MINOR FLOODING. PONDING OF
WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG
CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE.
REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN
DEPTH.

IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE
POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE
SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST 30 MINUTES
AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING OUTDOOR
ACTIVITIES.

LAT...LON 3346 8820 3312 8820 3320 8789 3349 8793
Special weather statement, Jun 3, 6:03 PM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
603 PM CDT THU JUN 3 2004

ALZ023-040000-
TUSCALOOSA-
603 PM CDT THU JUN 3 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR TUSCALOOSA COUNTY UNTIL
700 PM CDT...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 559 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 11 MILES NORTHWEST OF ELROD...MOVING SOUTHEAST AT 25
MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR ELROD...SAMANTHA...
NORTHPORT AND TUSCALOOSA THROUGH 700 PM CDT.
Special weather statement, Jun 3, 6:55 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
655 PM CDT THU JUN 3 2004

ALZ032-040045-
HALE-
655 PM CDT THU JUN 3 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR HALE COUNTY UNTIL 745 PM
CDT...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 652 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER AKRON...MOVING SOUTHEAST AT 25 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR MOUNDVILLE...AKRON...
SAWYERVILLE...WILEY AND GREENSBORO THROUGH 745 PM CDT.
Local storm report, Jun 3, 7:03 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
703 PM CDT THU JUN 3 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             TUSCALOOSA              33.24N 87.54W
06/03/2004  1.00 IN          TUSCALOOSA         AL   SPOTTER

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 7:03 PM CDTSevere Thunderstorm WarningBMXTuscaloosa12 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.